How to recognise symptoms from the drug:
Dimethylpentylone is also known as bk‑DMBDP and is a synthetic cathinone (sometimes called “bath salts”). There is currently no information on the substance's health risks, long-term side effects, or dosage, which makes its use riskier than the use of more common, well-studied substances.
There is limited information about the effects of dimethylpentylone at different dosage levels. Other synthetic cathinones have lower active doses than MDMA – meaning people may unexpectedly take a larger dose than intended.
The person who brought in one of the samples for checking shared they had taken the substance and described the experience as “very unenjoyable”. They also experienced a bad comedown, during which they felt anxious.
The physical effects of dimethylpentylone are also unknown but are likely similar to other synthetic cathinones:
- High blood pressure, rapid heart rate
- Inability for body to regulate temperature
- Appetite suppression
- Compulsive redosing
- Loss of consciousness
In general, synthetic cathinones can cause a person to feel anxious, agitated, and paranoid. Some people also experience headaches, stomach aches and have difficulty sleeping. There have also been situations in New Zealand where people have lost consciousness or had seizures and required medical attention.
How to reduce harm from the drug:
High Alert strongly discourages people from taking this substance. A drug checking service can provide more detailed information about the contents of your drugs.
Check KnowYourStuffNZ's drug checking clinic calendar here.
If you have taken it, don’t take any more. Rest, eat, and wait it out. Avoid cannabis, alcohol, caffeine and other substances. Definitely don’t try to drive.
Seek medical help immediately if you have a racing heart, high temperature, extreme anxiety, numb, tingling, cold fingers or toes, or haven’t slept for more than 24 hours.
If you are looking after someone who has taken dimethylpentylone, help them to stay calm and remind them they will just have to wait it out.
If you think someone is suffering a medical emergency, call 111 immediately and ask for an ambulance. Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save a life.
Always call an ambulance if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
More hard reduction information on synthetic cathinones is available on the NZ Drug Foundation’s website, The Level.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N21/022. All submissions are anonymous.